Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 126, NWS Raleigh, NC

June 3, 2000Chatham County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jun 3, 2000, 8:27 PM EDT for Chatham County, North Carolina. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 3, 2000, 8:27 PM EDT (00:27 UTC)
Expired
Jun 3, 2000, 9:15 PM EDT
In force
48 min
Issued by
NWS Raleigh, NC
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Chatham County, NC

What was reported inside it

TimeReportWhereRemark
Jun 3, 8:50 PM EDTThunderstorm Wind 50 EGoldston, NCTrees were blown down and some hail was reported.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.5 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2000-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 135 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2000-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
135 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1204 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 040028
SVRRDU
NCC037-040115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
827 PM EDT SAT JUN 3 2000

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHATHAM COUNTY IN NORTH CAROLINA

* UNTIL 915 PM EDT

* AT 827 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES EAST OF HARPERS CROSSROADS...OR ABOUT
  12 MILES SOUTH OF SILER CITY...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   GOLDSTON AT 835 PM EDT
   PITTSBORO...FEARRINGTON...BYNUM AT 915 PM EDT

HAIL UP TO ONE INCH IN DIAMETER IS EXPECTED FROM THIS STORM. IF YOU
ARE IN THE STORMS PATH...SEEK SHELTER INDOORS.

LAT...LON 3558 7953 3546 7937 3575 7900 3591 7923

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:20 PM EDT, 6 hours 7 minutes earlier.

Area forecast discussion, Jun 3, 2:20 PM EDT, 6 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
220 PM EDT SAT JUN 3 2000

TOUGH FORECAST FOR SHORT-TERM. DIFFICULT TO PINPOINT ANY SIGNIFICANT
MECHANISM TO KEY ORGANIZED PRECIP ACROSS REGION DURING THE NEXT 24-
48 HOURS. GENERALLY FOLLOWED ETA/MESO-ETA SOLUTION WITH SLIGHT
ADJUSTMENTS.

AIRMASS ACROSS CENTRAL NC VERY UNSTABLE AT THIS TIME WITH LIFTED
INDICES AROUND -7/-8 AND SURFACE THETA-E MAX STRETCHING W-E ACROSS
REGION. SURFACE COLD FRONT APPEARS TO EXTEND ACROSS CENTRAL VA TO
SOUTH OF BECKLEY. MEANWHILE WEAK PERTURBATIONS NOTED ON WATER VAPOR
IMAGERY CROSSING TN VALLEY AT MID-DAY.

DPROG/DT ANALYSIS OF MODELS DEPICTS MOISTURE AXIS ORIGINALLY
SITUATED OVER SC/SRN NC TONIGHT IN EARLIER MODEL RUNS NOW PROJECTED
TO BE MORE OVER NC. THIS SEEMS PLAUSIBLE AS SURFACE BOUNDARY MAKING
NO HEAD WAY SOUTH AND SERIES OF WEAK PERTURBATIONS ALOFT PROGGED TO
TRACK ACROSS REGION OVERNIGHT. THUS EXPECT SHOWERS AND THUNDERSTORMS
TO BECOME NUMEROUS ACROSS THE SOUTHERN TWO-THIRDS OF CWA OVERNIGHT.
DUE TO WEAK FLOW ALOFT...EXPECT STORMS TO MOVE E-SE AT 20 KNOTS OR
LESS. WITH PRECIP WATER BETWEEN 1.5 AND 1.8 INCHES ACROSS
AREA...LOCALLY HEAVY RAINFALL LIKELY. INSPITE OF DROUGHT
CONDITIONS...COULD SEE SOME RUN-OFF PROBLEMS DUE TO SLOW MOVEMENT OF
STORMS AND ROCK-HARD TOP SOIL. EXPECT GREATEST COVERAGE OVER TRIAD
REGION INITIALLY BUT THEN FOCUS SHOULD SHIFT TO THE SE PIEDMONT/
WESTERN SANDHILLS TOWARD 00Z THEN TRANSLATE NEWD BY 04Z.

APPEARS MAIN THREAT FOR PRECIP SUN WILL BE OVER EASTERN FRINGES OF
CWA. WILL CONT MORNING SHOWERS OVER EASTERN HALF  BUT EXPECT MOST OF
THE PRECIP TO BE CONFINED TO AREAS ALONG/E OF I-95 BY EARLY
AFTERNOON. REMAINDER OF THE FORECAST AREA SHOULD REMAIN
CLOUDY/MOSTLY CLOUDY. ANY THREAT OF SHOWERS APPEARS MINIMAL AT THIS
TIME. FAVOR HIGHS SUN ABOUT A CATEGORY COOLER THAN FAN MOS.

APPEARS NEXT DECENT SHOT OF PRECIP WILL OCCUR MONDAY NIGHT. S/W DIGS
ACROSS GREAT LAKES MON WITH VORT AXIS/ASSOCIATED SURFACE FRONT
SWINGING ACROSS REGION AFT 00Z/TUE. COULD SEE SCATTERED ACTIVITY MON
(ESPECIALLY SOUTH) AS ANOTHER WEAK VORT CENTER PROGGED TO CROSS
REGION.

FOR EXTENDED...WILL GO WITH DECREASING CLOUDS TUE AND DRY WED/THU
WITH SEASONAL TEMPS BY THU.

RDU 64/78/63/80 6613                     GSO 63/77/63/79 6313
                    FAY 67/80/68/84 7613
.RAH...NONE.

WSS

In the hours before

Local storm report, Jun 3, 6:39 PM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
639 PM EDT SAT JUN 3 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0639 PM    OXFORD                    NC   1.75 INCH HAIL
06/03/00   GRANVILLE                     WSS
Local storm report, Jun 3, 7:09 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
709 PM EDT SAT JUN 3 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0709 PM    KITTRELL                  NC   1.75 INCH HAIL
06/03/00   VANCE                         WSS
Local storm report, Jun 3, 7:40 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
740 PM EDT SAT JUN 3 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    HOLLY SPRINGS             NC   .75 INCH HAIL
06/03/00   WAKE                          WSS
Local storm report, Jun 3, 8:01 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
801 PM EDT SAT JUN 3 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....[

0801 PM    HOLLY SPRINGS             NC   .88 INCH HAIL
06/03/00   WAKE
Local storm report, Jun 3, 8:03 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
803 PM EDT SAT JUN 3 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0803 PM    APEX                      NC   1.75 INCH HAIL
06/03/00   WAKE                          WSS
Local storm report, Jun 3, 8:10 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
810 PM EDT SAT JUN 3 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0810 PM    8 N RALEIGH               NC   1.75 INCH HAIL
06/03/00   WAKE

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.